Alert archive / West Virginia / Wind Advisories in 2019

Wind Advisory 9, NWS Charleston, WV

October 16, 2019Pocahontas County, Randolph County, West Virginia

NWS Charleston, WV issued this wind advisory at Oct 16, 2019, 2:40 AM EDT for Pocahontas County, Randolph County, West Virginia. It took effect at Oct 16, 2019, 8:00 PM EDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Oct 16, 2019, 2:40 AM EDT (06:40 UTC)
In effect from
Oct 16, 2019, 8:00 PM EDT
Expired
Oct 17, 2019, 2:00 PM EDT
In force
18 hr
Issued by
NWS Charleston, WV

Counties Pocahontas County, WV, Randolph County, WV

The radar

The Charleston,WV radar (KRLX), 157 km from the middle of the area, began a volume at 06:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 6.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2019-10-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2019-10-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1793 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

330 
WWUS71 KRLX 160640
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
240 AM EDT Wed Oct 16 2019

WVZ523-524-526-161445-
/O.NEW.KRLX.WI.Y.0009.191017T0000Z-191017T1800Z/
Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph-
Including the cities of Snowshoe, Marlinton, and Harman
240 AM EDT Wed Oct 16 2019

...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 2 PM EDT
THURSDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 to 50 
  mph expected.

* WHERE...Northwest Pocahontas, Southeast Pocahontas and 
  Southeast Randolph Counties.

* WHEN...From 8 PM this evening to 2 PM EDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Highest winds will occur along the
  ridgetops.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
5 follow-up statements
056 
WWUS71 KRLX 161407
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1007 AM EDT Wed Oct 16 2019

WVZ523-524-526-170100-
/O.CON.KRLX.WI.Y.0009.191017T0000Z-191017T1800Z/
Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph-
Including the cities of Snowshoe, Marlinton, and Harman
1007 AM EDT Wed Oct 16 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 8 PM EDT THIS EVENING TO 
2 PM EDT THURSDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 to 50 
  mph expected.

* WHERE...Northwest Pocahontas, Southeast Pocahontas and 
  Southeast Randolph Counties.

* WHEN...From 8 PM EDT this evening to 2 PM EDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Highest winds will occur along the 
  ridgetops.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
047 
WWUS71 KRLX 170204
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1004 PM EDT Wed Oct 16 2019

WVZ523-524-526-171015-
/O.CON.KRLX.WI.Y.0009.000000T0000Z-191017T1800Z/
Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph-
Including the cities of Snowshoe, Marlinton, and Harman
1004 PM EDT Wed Oct 16 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THURSDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 to 50 
  mph expected. 

* WHERE...Northwest Pocahontas, Southeast Pocahontas and 
  Southeast Randolph Counties. 

* WHEN...Ongoing, until 2 PM EDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. 

* ADDITIONAL DETAILS...Highest winds will occur along the 
  ridgetops. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TRM
133 
WWUS71 KRLX 170822
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
422 AM EDT Thu Oct 17 2019

WVZ523-524-526-171630-
/O.CON.KRLX.WI.Y.0009.000000T0000Z-191017T1800Z/
Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph-
Including the cities of Snowshoe, Marlinton, and Harman
422 AM EDT Thu Oct 17 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 to 50 
  mph expected.

* WHERE...Northwest Pocahontas, Southeast Pocahontas and 
  Southeast Randolph Counties.

* WHEN...Through 2 PM EDT Thursday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Highest winds will occur along the 
  ridgetops.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
115 
WWUS71 KRLX 171612
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1212 PM EDT Thu Oct 17 2019

WVZ523-524-526-171800-
/O.CON.KRLX.WI.Y.0009.000000T0000Z-191017T1800Z/
Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph-
Including the cities of Snowshoe, Marlinton, and Harman
1212 PM EDT Thu Oct 17 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM EDT THIS
AFTERNOON...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Northwest Pocahontas, Southeast Pocahontas and 
  Southeast Randolph Counties.

* WHEN...Until 2 PM EDT this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Highest winds will occur along the 
  ridgetops.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
379 
WWUS71 KRLX 171734
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
134 PM EDT Thu Oct 17 2019

WVZ523-524-526-171845-
/O.EXP.KRLX.WI.Y.0009.000000T0000Z-191017T1800Z/
Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph-
Including the cities of Snowshoe, Marlinton, and Harman
134 PM EDT Thu Oct 17 2019

...WIND ADVISORY WILL EXPIRE AT 2 PM EDT THIS AFTERNOON...

Winds have fallen below advisory thresholds and the wind advisory
will be allowed to expire. Gusty winds will continue to slowly 
taper off through late this afternoon.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Oct 16, 2:03 AM EDT, 37 minutes earlier.

Area forecast discussion, Oct 16, 2:03 AM EDT, 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
203 AM EDT Wed Oct 16 2019

.SYNOPSIS...
Cold front crosses late tonight/Wednesday. High pressure for
the end of the work week and into the weekend. Another system
late in weekend.

&&

.NEAR TERM /THROUGH TODAY/...
As of 1040 PM Tuesday...

Temperatures are dropping quicker than anticipated this evening
so blended in latest hi-res mode guidance to best grasp this
trend for the overnight period.

As of 730 PM Tuesday...

Tweaked sky conditions for late this evening to accommodate
increasing mid and high level clouds from the west. The rest of
the forecast remains on track.

As of 100 PM Tuesday...

High pressure is slowly losing its grip on the region this
afternoon as winds begin shifting around to the south on the
back edge of the high. These southerly winds will begin pushing
moisture and clouds in late today and tonight, with a cold front
moving its way across Ohio and Kentucky. Most models show some
showers popping up overnight ahead of this front in the middle
Ohio River Valley, so included an isolated shower mention after
midnight.

The cold front will reach the Ohio River around 12Z. It looks
like there could be enough dynamics with the front to get a
rumble of thunder or two. The cold front will quickly continue
its march eastward, making it through the mountains by late
morning. Strong cold air advection will push in behind the
front, with gusty NW winds expected. 850 mb temperatures crash
quickly, with below 0C values by mid to late afternoon. Keeping
this in mind, high temperatures for Wednesday will occur early,
ahead of the front, with steady or slowly falling temperatures
late morning through the afternoon. Expect a fair amount of low
stratus sticking around behind the front.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
As of 200 PM Tuesday...

Lingering northwest flow behind Wednesday's cold front will
drive upslope type precipitation Wednesday night into Thursday.
The NAM even tries to linger it through much of Thursday night
across the northern mountainous counties of WV. GFS and ECMWF
nose high pressure in from the west faster and taper off
lingering upslope precipitation by midday Thursday. Regardless,
temperatures look to be cold enough for this to be rain/snow,
or even just snow across the higher ridges Wednesday night and
Thursday. Ended up with some light accumulations (up to around
an inch) above roughly 3500 feet. Expect another dose of
frost/freeze Thursday and Friday mornings where clouds clear
allowing ideal radiational cooling.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 200 PM Tuesday...

High pressure crosses the forecast area Friday lingering into
the weekend. Models struggling a bit with the pattern for the
second half of the weekend into next week. Stuck with a
consensus blend with fairly low confidence on overall pattern.
This keeps a chance of showers around from late Sunday through
Monday.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
As of 158 AM Wednesday...

A low pressure system in the Great Lakes is pushing a strong
cold front across the Ohio Valley this morning. Ahead of this
feature, an area of showers and thunderstorms are moving to the
ENE in Kentucky and Ohio. As the cold front continues to push
eastward, precipitation will increase in coverage across the
region from west to east. While some thunderstorms will be
possible across western terminals, thunderstorm activity should
be on a gradual weakening trend as it approaches. Regardless, a
fairly solid shield of rain moving through the area overnight
into Wednesday morning will allow flight conditions to
deteriorate as ceilings lower with the moistening atmosphere.
Expect widespread MVFR ceilings to move across the region by
around 12Z this morning, but some IFR cigs will also be
possible. In addition, vsby reductions due to pockets of
moderate to heavy rainfall will also cause periods of MVFR/IFR
conditions through Wednesday morning.

by the afternoon, drier air will begin building into the west as
high pressure builds into the area and the cold front pushes
east of the region. Thus, most of the precipitation should exit
the area after 21Z in the late afternoon, but precipitation
linger longer at EKN as upslope precipitation develops. Winds
will quickly shift to the NW behind the frontal passage with
gusts around 20-25 kts in the lowlands and possibly up to 40 kts
in the mountains. Low clouds will also be in place across the
region the entire day, with cigs mainly VFR but some MVFR
periods will be possible.

Finally, despite drier air building into the area Wednesday
night, low level moisture will remain tough which will keep
continued low stratus across the region. Greatest flight
restrictions will be in the mountains where MVFR/IFR conditions
are possible with low clouds and upslope precipitation through
the end of the TAF period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of category changes may vary late tonight
and Wednesday.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                              WED 10/16/19
UTC 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
EDT 1HRLY       02   03   04   05   06   07   08   09   10   11   12   13
CRW CONSISTENCY  H    H    H    H    H    H    H    M    M    H    M    M
HTS CONSISTENCY  H    H    H    H    L    H    H    H    M    M    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    M    H    H    M    H
EKN CONSISTENCY  H    H    H    H    H    H    H    M    M    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    M    H    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    L    M    H    H    H

AFTER 06Z THURSDAY...
IFR conditions are possible in rain/drizzle, fog and/or low
stratus Wednesday into Thursday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MZ
NEAR TERM...MZ/MEK
SHORT TERM...MZ
LONG TERM...MZ
AVIATION...RG
Hazardous weather outlook, Oct 15, 3:11 AM EDT, 23 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
311 AM EDT Tue Oct 15 2019

VAZ003-004-WVZ032>034-039-040-515>526-160715-
Dickenson-Buchanan-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
311 AM EDT Tue Oct 15 2019

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Frost might form in the valleys Thursday night and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>031-
160715-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-
311 AM EDT Tue Oct 15 2019

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in West Virginia, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.